| Model Number |
N/A |
| Medical Device Problem Code |
Device Dislodged or Dislocated (2923)
| Health Effect - Clinical Codes |
Pain (1994); Joint Dislocation (2374)
| Date of Event |
03/13/2020
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).Initial report.Customer has indicated that the product will not be returned to zimmer biomet for investigation as it has been discarded by the hospital.Medical product: cer option type 1 tpr sleve +3, catalog #: 650-1067, lot #: 2942374.Medical product: g7 hi-wall e1 liner 40mm g, catalog #: 010000943, lot #: 6134090.Medical product: tprlc 133 t1 pps ho 18x156mm catalog #: 51-104180, lot #: 6466410.Medical product:bone screw self-tapping 6.5 mm dia.25 mm length catalog #: 00625006525, lot #: 64567716.Multiple mdr reports were filed for this event, please see associated report: 3002806535-2020-00225.The investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.Product not returned.
Event or Problem Description
It was reported the patient underwent a right total hip arthroplasty.Subsequently, the patient experienced an anterior dislocation in postop recovery room.Manipulation under sedation was preformed, then x-rays revealed an unstable hip so the patient was brought back to the or for a revision surgery.The stem, head and liner were removed and replaced.
Additional Manufacturer Narrative
(b)(4).D11: medical product: g7 longevity neutral 36mm g, catalog #: 20103607, lot #: 64415463.Medical product: bone screw self-tapping 6.5 mm dia.25 mm length, catalog #: 00625006525, lot #: 64567716.Medical product: tprlc xr t1 pps 17x154mm, catalog #: 51-105170, lot #: 6238862.Correction: upon review of the complaint information, it has been identified that the product which was implanted during the revision was reported in error.The complaint is now updated with the correct explanted product, and complaint history search was performed accordingly.This supplemental mdr reports is being submitted to correct the error and report the device, which was explanted during revision.Summary: as the product has not been received, the investigation was limited to the information provided.X-ray review: three anteroposterior (ap) radiographs: one pre-primary ((b)(6) 2020), one pre-revision ((b)(6) 2020) and one post-revision ((b)(6) 2020) were provided with (b)(4).The above mentioned dates when radiographs were taken are inferred from the information printed on each radiograph.The patient suffered dislocation in recovery room just after the primary surgery.The pre-revision ap radiograph shows that the femoral head is not concentric within the acetabular shell, confirming the reported dislocation.Intraoperative x-rays have been mentioned in the operative report of the primary surgery provided with (b)(4), however no intraoperative or immediate post-primary full pelvis radiographs are available to evaluate the initial size, position and alignment of the components.The post-revision surgery ap radiograph shows that the surgeon used a bone screw to improve fixation of the acetabular shell and a cable tie with a crimp to support the femoral bone surrounding the stem.This suggests the presence of a poor bone stock, which may have contributed to the dislocation of the primary components.The operative report for the post-dislocation revision surgery provided with (b)(4) mentions that the head was removed and trial components were tried to try to get further length.Eventually, a +9 component was placed, but the hip still subluxed.It was thought therefore a high wall liner would be beneficial.The patient then had the femoral component examined and it appeared to be loose with multiple trails.It was removed.A cable was crimped around the proximal femur and then the femur was re-broached.The primary surgery taperloc/g7 system components were revised with a high-offset 18x156 mm type 1 pps femoral stem, a larger 40 mm ceramic biolox option head with +3 mm type 1 taper sleeve, and a g7 high-wall 40 mm e1 liner.The manufacturing history records (mhrs) for the g7 neutral e1 liner have been evaluated in an associated complaint ((b)(4)).Mhr for the biolox option head has been checked and verified that the component was manufactured and sterilized in accordance with the applicable specifications.Based on the information provided in the operative reports, the short taper neck length and loose femoral component during the primary surgery, combined with a degree of joint laxity, may have contributed to the dislocation.However, this cannot be confirmed with the provided information.A review of the complaint database over the last 3 years has found no similar complaints reported with these item and lot combinations.A review of the complaint database over the last 3 years has found 3 similar complaints reported with these items.A review of sterile certificate confirm that product received adequate amount of radiations according to standard specification.Without the opportunity to examine the complaint product, root cause cannot be determined due to insufficient information.Updated risk assessment: risk management report documents the estimated residual risk associated with the reported event.The root cause of the issue could not be determined with the information currently available, therefore the specific failure cause within the risk tables could not be selected for comparison.The reported event states hip revision due to dislocation.In the risk file, dislocation is considered harm with a severity level of 3 for a number of hazards defined as moderate, which is described in the severity table as: s-3 prescribed medical or surgical intervention to preclude permanent impairment of a body function or body structure.Contributed to minor, temporary, or medically reversible injury.The outcome of the reported event (surgical intervention) is considered to be within the severity of the rmf.No corrective or preventive actions are deemed necessary at this time.If any additional information becomes available, then the complaint will be reopened and investigated thoroughly.
Event or Problem Description
Additional Manufacturer Narrative
(b)(4).This final report is being submitted to relay additional information.Multiple mdr reports were filed for this event, please see associated report: 3002806535-2020-00225-1.As the product has not been received, the investigation was limited to the information provided; a review of device history records and complaint history.A review of the manufacturing history records confirms no abnormalities or deviations reported.X_ray review: three anteroposterior (ap) radiographs: one pre-primary ((b)(6) 2020), one pre-revision ((b)(6) 2020) and one post-revision ((b)(6) 2020) were provided with (b)(4).The above mentioned dates when radiographs were taken are inferred from the information printed on each radiograph.The patient suffered dislocation in recovery room just after the primary surgery.The pre-revision ap radiograph shows that the femoral head is not concentric within the acetabular shell, confirming the reported dislocation.Intraoperative x-rays have been mentioned in the operative report of the primary surgery provided with (b)(4), however no intraoperative or immediate post-primary full pelvis radiographs are available to evaluate the initial size, position and alignment of the components.The post-revision surgery ap radiograph shows that the surgeon used a bone screw to improve fixation of the acetabular shell and a cable tie with a crimp to support the femoral bone surrounding the stem.This suggests the presence of a poor bone stock, which may have contributed to the dislocation of the primary components.The operative report for the post-dislocation revision surgery provided with (b)(4) mentions that the head was removed and trial components were tried to try to get further length.Eventually, a +9 component was placed, but the hip still subluxed.It was thought therefore a high wall liner would be beneficial.The patient then had the femoral component examined and it appeared to be loose with multiple trails.It was removed.A cable was crimped around the proximal femur and then the femur was re-broached.The primary surgery taperloc/g7 system components were revised with a high-offset 18x156 mm type 1 pps femoral stem, a larger 40 mm ceramic biolox option head with +3 mm type 1 taper sleeve, and a g7 high-wall 40 mm e1 liner.The manufacturing history records (mhrs) for the g7 neutral e1 liner have been evaluated in an associated complaint ((b)(4)).Mhrs for the remaining implant components from the taperloc/g7 system have not been provided at the time of writing this report and therefore cannot not be checked.Based on the information provided in the operative reports, the short taper neck length and loose femoral component during the primary surgery, combined with a degree of joint laxity, may have contributed to the dislocation.However, this cannot be confirmed with the provided information.Without the opportunity to examine the complaint product, root cause cannot be determined due to insufficient information.Risk assesment: risk management documents the estimated residual risk associated with the reported event.The root cause of the issue could not be determined with the information currently available, therefore the specific failure cause within the risk tables could not be selected for comparison.The reported event states hip revision due to dislocation.In the risk file, dislocation is considered harm with a severity level of 3 for a number of hazards defined as moderate, which is described in the severity table as: s-3 prescribed medical or surgical intervention to preclude permanent impairment of a body function or body structure.Contributed to minor, temporary, or medically reversible injury.The outcome of the reported event (surgical intervention) is considered to be within the severity of the rmf.No corrective or preventive actions are deemed necessary at this time.If any additional information becomes available, then the complaint will be reopened and investigated thoroughly.
Event or Problem Description